Alert archive / California / Wind Advisories in 2023
Wind Advisory 1, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Jan 2, 2023, 9:57 AM PST for Imperial County, California. It took effect at Jan 2, 2023, 7:00 PM PST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2023, 9:57 AM PST (17:57 UTC)
- In effect from
- Jan 2, 2023, 7:00 PM PST
- Expired
- Jan 3, 2023, 8:00 AM PST
- In force
- 13 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 6.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130 WWUS75 KPSR 021757 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1057 AM MST Mon Jan 2 2023 CAZ562-030600- /O.NEW.KPSR.WI.Y.0001.230103T0300Z-230103T1400Z/ Imperial County Southwest- 957 AM PST Mon Jan 2 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM PST TUESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County, including Interstate 8 near and west of Ocotillo. * WHEN...From 7 PM this evening to 6 AM PST Tuesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ Heil
3 follow-up statements
234 WWUS75 KPSR 030744 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1244 AM MST Tue Jan 3 2023 CAZ562-031400- /O.CON.KPSR.WI.Y.0001.000000T0000Z-230103T1400Z/ Imperial County Southwest- 1144 PM PST Mon Jan 2 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST TUESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 6 AM PST Tuesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
428 WWUS75 KPSR 031359 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 659 AM MST Tue Jan 3 2023 CAZ562-031600- /O.EXT.KPSR.WI.Y.0001.000000T0000Z-230103T1600Z/ Imperial County Southwest- 559 AM PST Tue Jan 3 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM PST THIS MORNING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 8 AM PST this morning. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
155 WWUS75 KPSR 031600 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 900 AM MST Tue Jan 3 2023 CAZ562-031700- /O.EXP.KPSR.WI.Y.0001.000000T0000Z-230103T1600Z/ Imperial County Southwest- 800 AM PST Tue Jan 3 2023 ...WIND ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING... Gusty winds will remain possible through the remainder of the morning, but winds will continue to weaken below advisory levels. Thus, the Wind Advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 2, 9:44 AM PST, 13 minutes earlier.
Area forecast discussion, Jan 2, 9:44 AM PST, 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1044 AM MST Mon Jan 2 2023
.UPDATE...Updated 18z Aviation Discussion...
&&
.UPDATE... 845 AM MST...
A little something for everyone out there this morning... well,
unless you like warm weather! Around Metro Phoenix, pockets of
elusive (yet chilly) sunshine are breaking through. This is just
behind a batch of showers which has now moved into Gila County.
Above 4,000 feet, the snow begins to mix in, and area road
cameras/reports/traffic maps indicate some slow conditions on
US-60 both west and north of Globe.
Additional light rain showers extend across Pinal and southern
Maricopa County. We continue to sit beneath a deep H5 low
pressure center, and mesoanalysis currently shows a 100KT H3 jet
streak diving through AZ with the eastern CWA in a favorable
position of upper diffluence. Through the rest of the morning and
into the afternoon, we will continue to have a low (20-40%) chance
for showers both south as well as east/northeast of Phoenix.
Intervals of cloud cover will be tough to scour, keeping SC
Arizona in the 50s this afternoon (lo/mid 60s out west).
The winter weather advisory continues until 11 AM MST for
elevations >5500' east of Phoenix. Currently expect to be able to
expire this on time as precip lessens, temps slowly warm, and
road conditions improve. A flood warning continues along Tonto
Creek; the levels remain elevated, mainly affecting low-water
crossings.
Still expecting another area of sct'd. light precipitation
tonight/early Tuesday. More on this to come in the full forecast
package early this afternoon.
&&
.SYNOPSIS...
As the weather system exits the region today, lingering showers
will still be likely across eastern Arizona through early
afternoon. Additional snow accumulations will be possible across
higher elevation areas this morning. Another weaker system will
then move through on Tuesday, delivering additional light
precipitation, mainly across south-central and eastern Arizona.
Thereafter, overall dry conditions should prevail through the rest
of the week, while temperatures gradually warm to near normal.
&&
.DISCUSSION...
The strong weather system over much of the region continues to
make slow northeastward progress with the cold front well into New
Mexico and the low center over far north-central Arizona.
Lingering forced ascent and steep lapse rates will continue to
combine with wrap-around moisture within the trough to provide
ample support for scattered shower activity early this morning,
which is currently focused more over south-central Arizona. Snow
levels have dropped down to around 5000 feet, so an additional few
inches of snow will be possible through the rest of this morning.
Across the lower deserts, including the Phoenix area, additional
light rainfall amounts generally under a tenth of an inch are
expected through just after sunrise before the shower activity is
likely to move east of the area.
As the trough exits the region later in the day, we will see some
very brief drying and subsidence aloft, but this ends early
tonight as a follow-on shortwave trough quickly reaches southern
California from the northwest. Additional moisture aloft will
accompany the disturbance pushing across the region from west to
east tonight through Tuesday morning. This next shortwave will
only provide weak forced ascent for shower development starting
late tonight through early Tuesday afternoon with the bulk of the
light showers focused over the high terrain north and east of
Phoenix. Latest QPF amounts for Tuesday show little to nothing
across southeast California and southwest Arizona, upwards of a
0.1" across the south-central Arizona, to 0.1-0.25" over the high
terrain. Showers over higher elevations above 5000 feet are likely
to start off as snow, but snow levels are shown to rise to around
5500-6000 feet by the afternoon as the shower activity winds
down. The current forecast indicates additional snow
accumulations of 1-3" will be possible above 5500 feet.
For the middle part of the week, a deep upper level low is
forecast to develop off the coast of northern California and the
Pacific Northwest, while ridging builds over the Southwestern U.S.
This will allow for much quieter conditions over our region at
least for Wednesday and Thursday with a bit more sunshine and
temperatures warming back to around normal. Much of California is
expected to get considerable precipitation Wednesday into
Thursday, but the southwesterly flow and the rain shadowing effect
will likely only result in some minor rain chances over JTNP. By
Thursday night into early Friday, a piece of energy is likely to
peel off from the main trough and move through southeast
California into the northern half of Arizona. As of now, guidance
mainly shows only slight chances for precipitation over southeast
California and central Arizona during this time. Looking ahead at
next weekend, ensemble guidance shows considerably higher spread,
but in general keeps a broad trough over the eastern Pacific to
just over the West Coast. This synoptic set up may very well
result in another weak weather system affecting our region at some
point next weekend.
&&
.AVIATION...Updated at 1740Z.
South-Central Arizona including KPHX, KIWA, KSDL, KDVT:
Conditions are improving across the TAF sites with clouds
scattering out and precipitation out of the area. Through this
evening, winds will generally be out of the west to southwest with
speeds aob 10 kts. Cloud cover begins to increase later this
evening with BKN cloud deck around 6-8 kft and winds switching out
of the east to southeast at speeds aob 7 kts. VCSH expected
between 08-10z with CIGS lowering to 4-6 kft. There will be a
period Tuesday morning of periodic light rain and MVFR CIGS with
a 50% chance of CIGS aob 3 kft.
Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation weather concerns expected through the TAF period.
Winds will generally be out of the west to southwest with speeds
aob 10 kts. Increasing winds are forecast this evening and lasting
into the overnight with gusts approaching 20 kts at times. Winds
will diminish early Tuesday morning. Mostly clear skies expected
through early this evening before clouds increase later this
evening into the overnight with SCT-BKN cloud deck generally
around 10-12 kft.
&&
.FIRE WEATHER...
The strong weather system will slowly exit the region today, but
with lingering showers across south-central and eastern Arizona
for the first part of the day. Another weak disturbance will
bring additional precipitation chances on Tuesday, but with
overall light amounts. Winds today will be somewhat breezy out of
the west today with lighter winds taking over starting Tuesday.
High pressure is then expected to take over across at least the
eastern districts, while only low end chances for wetting rains
remain across southeast California for the rest of the week.
Higher than typical moisture levels will remain over the area
through the week with daily minimum humidity levels mostly staying
above 40% across the lower deserts to 50% over higher terrain
areas.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Winter Weather Advisory until 11 AM MST this morning for AZZ557-
558-563.
CA...Wind Advisory from 7 PM this evening to 6 AM PST Tuesday for
CAZ562.
&&
UPDATE...Heil
DISCUSSION...Kuhlman
AVIATION...Lojero
FIRE WEATHER...KuhlmanIn the hours before
Local storm report, Jan 2, 9:15 AM PST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1015 AM MST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 AM SNOW 11 S GLOBE 33.23N 110.77W
01/02/2023 E1.5 INCH GILA AZ TRAINED SPOTTER
LOW VISIBILITY DUE TO BLOWING SNOW AND FOG.
PINAL MOUNTAIN NOT VISIBLE, APPROXIMATELY
1-2 INCHES SNOW ACCUMULATED. APPROX.
ELEVATION 4500 FEET.
&&
JHNearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.